Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 26, NWS Birmingham, AL

December 25, 2015Blount County, Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 3:49 PM CST for Blount County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2015, 3:49 PM CST (21:49 UTC)
Expired
Dec 25, 2015, 11:45 PM CST
In force
8 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WGUS54 KBMX 252149
FFWBMX
ALC009-260045-
/O.NEW.KBMX.FF.W.0026.151225T2149Z-151226T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...

* UNTIL 645 PM CST
    
* AT 346 PM CST...THE PUBLIC REPORTED AREAS OF FLASH FLOODING IN
  NORTHERN BLOUNT COUNTY. DOPPLER RADAR ALSO SHOWS CONTINUOUS
  THUNDERSTORMS MOVING THROUGH THE AREA. 

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3410 8630 3406 8633 3399 8633 3396 8635
      3399 8675 3403 8672 3403 8670 3406 8671
      3405 8668 3408 8670 3409 8669 3408 8669
      3409 8666 3412 8663 3412 8660 3415 8659
      3419 8655 3420 8655 3425 8651 3426 8645

$$
1 follow-up statement
555 
WGUS54 KBMX 260038
FFWBMX
ALC009-260545-
/O.EXT.KBMX.FF.W.0026.000000T0000Z-151226T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...

* UNTIL 1145 PM CST
    
* AT 634 PM CST...DOPPLER RADAR INDICATED MULTIPLE SHOWERS AND
  THUNDERSTORMS CONTINUING TO PRODUCE HEAVY RAIN ACROSS THE WARNED
  AREA. ESTIMATES OF 4 TO 8 INCHES OF RAIN HAVE ALREADY FALLEN
  THROUGHOUT THE DAY OVER PARTS OF NORTHERN BLOUNT. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3410 8630 3406 8633 3399 8633 3396 8635
      3399 8675 3403 8672 3403 8670 3406 8671
      3405 8668 3408 8670 3409 8669 3408 8669
      3409 8666 3412 8663 3412 8660 3415 8659
      3419 8655 3420 8655 3425 8651 3426 8645

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 1:30 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 25, 1:30 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST FRI DEC 25 2015

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE
STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING.  THE
STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT
OUT TO THE NORTH AT THIS POINT.  MOST MODEL GUIDANCE IS LIFTING IT
OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET
TO DIG SOUTHEAST LATER TONIGHT.  MEANWHILE...PW VALUES NEAR TWO
INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES
ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN
HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING
THUNDERSTORMS.  I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE
THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS
BOUNDARY FINALLY LIFTS OUT TO NORTH.  THE SHEAR HAS CONTINUED TO
DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD
DAMAGING WINDS TO A MINIMUM.

THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND
SEEK HIGHER GROUND.  THIS AN EMERGENCY SITUATION. FLOODING KILLS
MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT!  TAKE IT SERIOUSLY
IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59!

17/KLAWS

&&

.AVIATION...
18Z TAF DISCUSSION.

FRONTAL BOUNDARY JUST TO OUR NORTH WILL KEEP CONDITIONS WARM AND
MOIST ACROSS CENTRAL ALABAMA. SCATTERED TO WIDESPREAD RAIN...AND
EMBEDDED STORMS...WILL PERSIST THIS PERIOD WITH THE BEST COVERAGE
NORTH OF THE NORTHERN TAF SITES. WINDS TODAY COULD GUST UP TO 20
KTS OUT OF THE SOUTH. CIGS SHOULD REMAIN GENERALLY MVFR...WITH
SOME VARIABILITY INTO VFR POSSIBLE...THRU THE REMAINDER OF THE
DAYLIGHT HOURS.

ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING
CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN
THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF
WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS
OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR
SUNRISE FOR NOW.

19

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75  66  74  63  73 / 100 100  20  20  30
ANNISTON    77  68  75  64  74 / 100  80  20  20  30
BIRMINGHAM  74  69  76  65  75 / 100  90  20  30  30
TUSCALOOSA  77  70  77  67  76 /  90  80  20  30  30
CALERA      75  68  76  65  75 / 100  50  20  20  20
AUBURN      76  65  75  64  74 /  20  20  10  10  20
MONTGOMERY  80  67  79  63  78 /  20  20  10  20  20
TROY        79  67  79  63  77 /  20  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE...
JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST FRI DEC 25 2015

ALZ011>015-017>050-262245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A
LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR
MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE
DANGEROUS FLASH FLOODING.

A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION
OR FLOOD STAGE.

THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME
STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE
WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT
ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES THROUGH 9 PM.

In the hours before

Local storm report, Dec 25, 3:18 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      SULLIGENT               33.89N 88.13W
12/25/2015                   LAMAR              AL   AMATEUR RADIO

            WATER OVER PORTIONS OF RIVER ROAD IN NORTHERN LAMAR
            COUNTY.

&&

JH
Local storm report, Dec 25, 3:29 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     LIGHTNING        3 NNW WARRIOR           33.85N 86.83W
12/25/2015                   BLOUNT             AL   PUBLIC

            LIGHTNING STRUCK A TREE THAT FELL ONTO LESTER DOSS ROAD,
            1/2 MILE WEST OF I-65 EXIT 284.

&&

JH
Special weather statement, Dec 25, 3:31 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CST FRI DEC 25 2015

ALZ032-033-252215-
PERRY AL-HALE AL-
331 PM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY AND
SOUTHEASTERN HALE COUNTIES UNTIL 415 PM CST...

AT 330 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEWBERN...OR 9 MILES SOUTH OF GREENSBORO...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...GREENSBORO...NEWBERN...HEIBERGER...GREENSBORO MUNICIPAL
AIRPORT...ARCOLA...ELLARDS...LANEVILLE...GALLION...FOLSOM...MORGAN
SPRINGS AND CEDARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3285 8752 3285 8732 3283 8732 3283 8714
      3248 8756 3248 8770 3249 8773 3252 8773
      3252 8775 3253 8779
TIME...MOT...LOC 2130Z 223DEG 30KT 3257 8760
Local storm report, Dec 25, 3:32 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLASH FLOOD      ONEONTA                 33.95N 86.47W
12/25/2015                   BLOUNT             AL   FIRE DEPT/RESCUE

            ONE BUSINESS FLOODED, WATER OVER PORTIONS OF MULTIPLE
            STREETS IN ONEONTA.

&&

JH
Local storm report, Dec 25, 3:43 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     3 WSW MERCEDE           33.16N 87.31W
12/25/2015                   TUSCALOOSA         AL   PUBLIC

            FUNNEL CLOUD REPORTED.

&&

JH
Local storm report, Dec 25, 3:47 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      SNEAD                   34.12N 86.40W
12/25/2015                   BLOUNT             AL   PUBLIC

            CREEK AT LEAST 3 FEET OUT OF ITS BANKS NEAR HIGHWAY 278.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:03 PM CSTSpecial Weather StatementBMXSumter27 min
Dec 24, 8:31 PM CSTSpecial Weather StatementBMXGreene, Sumter29 min
Dec 24, 9:57 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Dec 25, 12:56 AM CSTAreal Flood WarningBMXBarbour, Bullock, Macon, Pike, Russell12 hr
Dec 25, 1:08 AM CSTFlash Flood WarningBMXChambers, Chilton, Coosa, Elmore, Lee, Tallapoosa6 hr
Dec 25, 1:15 AM CSTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Montgomery6 hr
Dec 25, 4:24 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more17 hr
Dec 25, 7:14 AM CSTAreal Flood WarningBMXChambers, Elmore, Lee, Montgomery, Tallapoosa2 hr
Dec 25, 7:21 AM CSTFlash Flood WarningBMXChilton, Shelby, Talladega3 hr
Dec 25, 7:40 AM CSTSpecial Weather StatementBMXMarion50 min
Dec 25, 7:48 AM CSTSevere Thunderstorm WarningBMXLamar, Marion, Winston42 min
Dec 25, 8:35 AM CSTSpecial Weather StatementBMXWinston40 min
Dec 25, 9:17 AM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
Dec 25, 9:40 AM CSTAreal Flood AdvisoryBMXWinston3 hr
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery11 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes8 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXDallas9 days
Dec 25, 10:30 AM CSTFlash Flood Warning EmergencyBMXMarion, Winston9 hr
Dec 25, 11:51 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Dec 25, 12:36 PM CSTFlash Flood WarningBMXBlount3 hr
Dec 25, 12:43 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker3 hr
Dec 25, 2:28 PM CSTSpecial Weather StatementBMXCherokee, Etowah32 min
Dec 25, 2:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker5 hr
Dec 25, 3:04 PM CSTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah, Jefferson, St. Clair, Walker3 hr
Dec 25, 3:13 PM CSTSpecial Weather StatementBMXFayette47 min
Dec 25, 3:31 PM CSTSpecial Weather StatementBMXPerry44 min
Dec 25, 3:35 PM CSTTornado WarningBMXTuscaloosa25 min
Dec 25, 4:24 PM CSTTornado WarningBMXJefferson36 min
Dec 25, 4:28 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Dec 25, 4:55 PM CSTTornado WarningBMXJefferson50 min
Dec 25, 5:25 PM CSTTornado WarningBMXBibb, Chilton21 min
Dec 25, 5:44 PM CSTFlash Flood WarningBMXFayette, Jefferson, Tuscaloosa, Walker3 hr

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.